Search Results

You are looking at 1 - 1 of 1 items for

  • Author or Editor: Peter J. Maguire x
  • Refine by Access: All Content x
Clear All Modify Search

Abstract

Objective—To determine effects of various diets on the pharmacokinetics of phenobarbital and the interactive effects of changes in body composition and metabolic rate.

Design—Prospective study.

Animals—27 healthy sexually intact adult female Beagles.

Procedure—Pharmacokinetic studies of phenobarbital were performed before and 2 months after dogs were fed 1 of 3 diets (group 1, maintenance diet; group 2, protein-restricted diet; group 3, fat- and protein-restricted diet) and treated with phenobarbital (approx 3 mg/kg [1.4 mg/lb] of body weight, PO, q 12 h). Pharmacokinetic studies involved administering phenobarbital (15 mg/kg [6.8 mg/lb], IV) and collecting blood samples at specific intervals for 240 hours. Effects of diet and time were determined by repeated-measures ANOVA.

Results—Volume of distribution, mean residence time, and half-life (t1/2) of phenobarbital significantly decreased, whereas clearance rate and elimination rate significantly increased with time in all groups. Dietary protein or fat restriction induced significantly greater changes: t1/2 (hours) was lower in groups 2 (mean ± SD; 25.9 ± 6.10 hours) and 3 (24.0 ± 4.70) than in group 1 (32.9 ± 5.20). Phenobarbital clearance rate (ml/kg/min) was significantly higher in group 3 (0.22 ± 0.05 ml/kg/min) than in groups 1 (0.17 ± 0.03) or 2 (0.18 ± 0.03). Induction of serum alkaline phosphatase activity (U/L) was greater in groups 2 (192.4 ± 47.5 U/L) and 3 (202.0 ± 98.2) than in group 1 (125.0 ± 47.5).

Conclusions and Clinical Relevance—Clinically important differences between diet groups were observed regarding pharmacokinetics of phenobarbital, changes in CBC and serum biochemical variables, and body composition. Drug dosage must be reevaluated if a dog's diet, body weight, or body composition changes during treatment. Changes in blood variables that may indicate liver toxicosis caused by phenobarbital may be amplified by diet-drug interactions. (J Am Vet Med Assoc 2000;217:847–852)

Full access
in Journal of the American Veterinary Medical Association